Review launched to assess safety of type 2 diabetes medicines
The European Medicines Agency has launched a review into the safety of medicines called SGLT2 inhibitors that are used to treat type 2 diabetes.
The review was requested by the European Commission following more than a hundred cases of diabetic ketoacidosis (DKA) in patients treated with canagliflozin, dapagliflozin and empagliflozin. All cases were serious and some required hospitalisation.
The agency will review all available data on the risk of DKA with SGLT2 inhibitors, and consider whether any changes are needed in the way these medicines are used in the EU.
DKA is a serious condition that usually develops in people with type 1 diabetes when insulin levels are too low. Although DKA is usually accompanied by high blood sugar levels, in a number of these reports blood sugar levels were only moderately increased. These uncharacteristic blood levels could delay diagnosis and treatment.
While the investigation is ongoing, healthcare professionals who are treating patients with SGLT2 inhibitors are advised to inform patients of the symptoms and signs of DKA, such as nausea, vomiting, abdominal pain and excessive thirst. They should test for raised ketones in patients with DKA symptoms even if plasma glucose levels are near normal. The agency warns that omitting this test could delay diagnosis.
Healthcare professionals are advised that if they suspect DKA, they should stop SGLT2 inhibitor treatment and continue to monitor glucose levels and further side effects.
Simon O’Neill, Diabetes UK director of health intelligence, said:
‘The number of reported cases of diabetic ketoacidosis in patients treated with SGLT2 inhibitors is very small. However, it is important that patients consult their doctor if they feel unwell and their blood glucose levels go high.
'Patient safety is of paramount importance, and we await the results of the European Medicines Agency investigation into the long-term safety of these drugs with interest.’